Wisconsin, 2010Hail and Damaging Winds in Wisconsin, July 20, 2010
July 20, 2010 · NWS MPX · 14 events in 4 counties and zones
One severe thunderstorm tracked across portions of west-central Wisconsin the afternoon of Tuesday July 20th. The storm caused extensive damage near the cities of Cumberland and Rice Lake, where a turkey barn roof was blown off and numerous reports of golf ball size hail were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- $25,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One severe thunderstorm tracked across portions of west-central Wisconsin the afternoon of Tuesday July 20th. The storm caused extensive damage near the cities of Cumberland and Rice Lake, where a turkey barn roof was blown off and numerous reports of golf ball size hail were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 10:51 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 20, 10:51 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT TUE JUL 20 2010
.DISCUSSION...
THE PRIMARY FORECAST CONCERNS CONTINUE TO SURROUND
PRECIPITATION CHANCES TODAY...AND THE POTENTIAL FOR
STRONG/SEVERE STORMS AND HEAVY RAINFALL LATE IN THE WORK WEEK.
EARLY MORNING WATER VAPOR IMAGERY SHOWS WESTERLY FLOW ACROSS THE
NORTHERN CONUS...WITH SEVERAL WEAK EMBEDDED IMPULSES. THE FIRST OF
THESE WAVES IS STRADDLING THE ND/SD BORDER. THIS FEATURE WILL
TRACK ACROSS CENTRAL MN AND NORTHERN WISCONSIN THIS MORNING...IN
THE VICINITY OF A WEAK SFC TROUGH THAT IS LINGERING ACROSS
NORTHWESTERN MN. ALTHOUGH PROGGED INSTABILITY AND MOISTURE IS
SLIGHTLY MORE FAVORABLE OVER THE DAKOTAS...STILL EXPECT A FEW
SHOWERS/TS TO MAKE IT INTO CENTRAL MN/WI THIS MORNING. THIS
AFTERNOON...THE CONVECTIVE POTENTIAL WILL BE MORE FOCUSED OVER
EASTERN MN INTO WEST CENTRAL WI...WHERE PROGGED INSTABILITY IS
SUFFICIENT IN THE VICINITY OF THE TROUGH TO PROMOTE SCT SHRA/TS
DEVELOPMENT. COULD SEE SCT SHOWERS LINGERING ON TUESDAY NIGHT AS
WEAK RIPPLES IN THE FAST WESTERLY MID LEVEL FLOW REGIME CONTINUE
TO FILTER ACROSS THE AREA.
TEMPORARY/WEAK RIDGING ARRIVES FOR WEDNESDAY...WHEN ATTENDANT DRY
CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED.
SURFACE CYCLOGENESIS BEGINS IN EARNEST ON WEDNESDAY NIGHT INTO
THURSDAY OVER THE NORTHERN/CENTRAL PLAINS. LLVL WARM AIR/THETA E
ADVECTION ENSUES OVER WESTERN/SOUTHERN MN ON WEDNESDAY
EVENING...AND EXPANDS ACROSS THE AREA ON THURSDAY. PWATS SURGE TO
BETWEEN 2 AND 2.5 INCHES ACROSS THE AREA ON THURSDAY...WHEN STRONG
MOISTURE TRANSPORT NOSES INTO THE CWA. THERE HAS BEEN SOME
FLUCTUATION IN THE MODELS AS TO WHERE THE HEAVIEST BAND OF
RAINFALL WILL OCCUR...BUT IT APPEARS THAT A 2+ INCH BAND WILL SET
UP SOMEWHERE IN THE CWA. IN ADDITION TO THE HEAVY RAINFALL
POTENTIAL...THE ARRIVAL OF THE SUB 1000MB SFC LOW TO WESTERN MN
WILL YIELD THE POSSIBILITY OF STRONG/SEVERE STORMS ACROSS THE
FORECAST AREA ON THURSDAY-THURSDAY NIGHT.
THE FRONT EXITS THE AREA BY FRIDAY...ALTHOUGH FAST WESTERLY MID
LEVEL FLOW MAY TRIGGER MORE SCT SHOWERS...SO A 20 POP HAS BEEN
MAINTAINED ON FRIDAY AND FRIDAY NIGHT. MID LEVEL RIDGING GRADUALLY
BUILDS IN OVER THE WEEKEND...AND BRINGS DECREASING PRECIPITATION
CHANCES AND WARMING TEMPERATURES.
&&
.AVIATION.../18Z TAF ISSUANCE/
MAIN AVIATION CONCERNS DEAL WITH THE FIRST 6 TO 9 HRS AS A TROUGH
OF LOW PRESSURE...AND ASSOCIATED TSRA/SHRA WAS EVIDENT ACROSS
CENTRAL MN EARLY THIS AFTN. VWP WNDS INDICATE A CONVERGENCE ZONE
ACROSS THE NORTHERN FA...WITH SOME LT SHRA NEAR JMR AS OF 1130 AM.
BASED ON THE LATEST CAPE/LIS THAT HAVE BEEN INCREASING THIS
MORNING...VCSH/VCTS WILL BE LIKELY IN THE SE ONE HALF OF
FA...WHICH WILL INCLUDE RWF/MSP/RNH/EAU...WITH SOME CHC NEAR STC.
SPC HAS PLACED WESTERN WISCONSIN IN A SLT RISK OF SVR TSRA THIS
AFTN/EVENING WITH THIS SFC FEATURE THIS MORNING. THEREFORE...WILL
CONTINUE THE VCSH...BUT WILL NOT PLACE A TEMPORARY PERIOD IN THE
TAFS UNTIL I HAVE A BETTER SCENARIO OF DEVELOPMENT AND TRACK OF
THE CELLS. WNDS WILL BE GENERALLY FROM THE W/NW OVR THE NEXT 12/24
HRS...BEFORE BACKING TO MORE SW WEDNESDAY AFTN. CEILINGS SHOULD
HOLD SLIGHTLY ABV MVFR CEILINGS. ANY TSRA WILL BE BRIEF SO IF A
TEMPORARY PERIOD IS INTRODUCED IN THE 18Z TAFS...IT WILL BE VFR
CEILINGS AND VSBYS ARND 3-5SM.
MSP...WNDS WILL BE FROM THE WEST...THEN NW/N THIS AFTN AS A TROUGH
OF LOW PRESSURE MOVES ACROSS THE AREA. SHRA/TSRA NEAR JMR MAY MOVE
SOUTHWARD WITH TIME THIS AFTN...WHICH WILL LEAD TO A TEMPORARY
PERIOD OF VCTS...BUT CONFIDENCES IS TOO LOW FOR ADDING THIS TO THE
LATEST 18Z TAF. CEILINGS SHOULD REMAIN AOA 3500 FT...WITH ONLY A
BRIEF PERIOD OF MVFR CEILINGS IN TSRA AND POSSIBLY A IFR VSBY IF A
TSRA MOVES DIRECTLY OVER THE AIRPORT. AFT 02Z...WNDS WILL DECREASE
TO LESS THAN 5 KTS FROM THE W/NW...THEN BECOME MORE W/SW ON
WEDNESDAY. DUE TO LGT AND VRB WNDS OVERNIGHT...BR/FG MAY
DEVELOP...ESPECIALLY ALONG THE RIVER VALLEY. ..JLT..
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
LS/JLT
Hazardous weather outlook, Jul 20, 11:15 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT TUE JUL 20 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1215 PM CDT TUE JUL 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND MOVE
SOUTHWARD TOWARD THE IOWA BORDER BY THIS EVENING. DUE TO MARGINAL
INSTABILITY...MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE
LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AS THE UNSETTLED WEATHER
PATTERN CONTINUES. THE THREAT FOR MORE ORGANIZED AND STRONGER
STORMS WILL ARRIVE LATER WEDNESDAY NIGHT AND THURSDAY AS A WARM
FRONT AND AN AREA OF LOW PRESSURE PUSHES NORTH TOWARD THE AREA.
THERE IS A SLIGHT RISK THAT THESE STORMS MAY BECOME SEVERE ON
THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF SEVERE STORM POTENTIAL THIS
AFTERNOON AND TONIGHT...SKYWARN SPOTTER ACTIVATION WILL NOT BE
NEEDED.
JLT
In the hours before
Special weather statement, Jul 20, 12:26 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT TUE JUL 20 2010
WIZ014-015-201930-
BARRON-POLK-
126 PM CDT TUE JUL 20 2010
AT 122 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 2 MILES WEST OF LEWIS. THIS STORM WAS MOVING EAST AT 20
MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FREDERIC.
LEWIS.
CLAM FALLS.
MCKINLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4572 9214 4565 9215 4565 9202 4564 9202
4545 9216 4563 9282 4566 9277 4565 9255
4571 9255 4574 9252 4573 9218
TIME...MOT...LOC 1826Z 283DEG 17KT 4569 9242Special weather statement, Jul 20, 12:34 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
134 PM CDT TUE JUL 20 2010
MNZ073-074-201915-
BROWN-REDWOOD-
134 PM CDT TUE JUL 20 2010
AT 131 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF LUCAN. THIS STORM WAS MOVING EAST
AT 20 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LUCAN.
WALNUT GROVE.
REVERE.
WABASSO.
WANDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4434 9559 4445 9547 4435 9501 4419 9517
4421 9558
TIME...MOT...LOC 1834Z 288DEG 18KT 4436 9546Event by event
9 hail, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Hail, Polk
- When
- July 20, 1:03 PM CST to 1:06 PM CST
- Where
- Polk County, 2.07 mi N of Loraine to 1.91 mi NE of Loraine
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.600, -92.180
Several reports of dime, up to half dollar size hail were reported from north of McKinley, extending to the southeast in Barron County, near Cumberland, Wisconsin.
Hail, Barron
- When
- July 20, 1:06 PM CST to 1:18 PM CST
- Where
- Barron County, 7.78 mi WNW of Cumberland to 1 mi N of Cumberland
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.591, -92.155
Several reports of dime, up to half dollar size hail were reported from north of McKinley in Polk County, extending to the southeast in Barron County, near Cumberland, Wisconsin.
Funnel Cloud, Barron
- When
- July 20, 1:12 PM CST to 1:14 PM CST
- Where
- Barron County, 1.14 mi NNW of Cumberland
- Reported by
- Emergency Manager
- Coordinates
- 45.545, -92.029
A funnel cloud was reported at Eagle Point Campground.
Thunderstorm Wind, Barron
- When
- July 20, 1:25 PM CST to 1:28 PM CST
- Where
- Barron County, 4.07 mi NE of Cumberland Muni Arpt to 4.24 mi ENE of Cumberland Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 45.535, -91.912
Damaging straight-line winds caused excessive damage east of Cumberland, near Highway 48, and 12th Street. Numerous trees were uprooted along with a turkey barn roof blown off, and damage to nearby crops. Some damage also occurred to a home near the turkey barn.
Hail, Barron
- When
- July 20, 1:40 PM CST to 1:48 PM CST
- Where
- Barron County, 3.31 mi W of Rice Lake to 0.41 mi SSW of Rice Lake
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.504, -91.798
Several reports of dime, up to golf ball size hail was observed from west of Rice Lake, into the city of Rice Lake.
Thunderstorm Wind, Barron
- When
- July 20, 1:45 PM CST to 1:50 PM CST
- Where
- Barron County, 1.03 mi NW of Rice Lake to 0.2 mi NNW of Rice Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 45.510, -91.746
Several reports of trees and power lines blown down in the city of Rice Lake, Wisconsin.
Hail, Barron
- When
- July 20, 1:50 PM CST to 2:00 PM CST
- Where
- Barron County, 0.41 mi NNW of Rice Lake Arrowhd Ar to 0.4 mi W of Canton
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.485, -91.724
Several reports of quarter, up to tennis ball size hail were observed in the south part of Rice Lake, then southeast toward Canton, Wisconsin.
Hail, Rusk
- When
- July 20, 2:25 PM CST to 2:27 PM CST
- Where
- Rusk County, 7.29 mi SSE of Weyerhaeuser
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.334, -91.358
Thunderstorm Wind, Rusk
- When
- July 20, 2:27 PM CST to 2:30 PM CST
- Where
- Rusk County, 7.29 mi SSE of Weyerhaeuser to 7.48 mi SSE of Weyerhaeuser
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.335, -91.354
A large tree and numerous branches were blown down near Highway 40.
Hail, Chippewa
- When
- July 20, 2:49 PM CST
- Where
- Chippewa County, 0.69 mi S of Holcombe
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.220, -91.120
Hail, Polk
- When
- July 20, 4:50 PM CST to 5:00 PM CST
- Where
- Polk County, 2.08 mi NNW of Balsam Lake to 2.34 mi E of Balsam Lake
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.479, -92.462
Several trained spotters reported dime, up to half dollar size hail around Balsam Lake, Wisconsin.
Hail, Polk
- When
- July 20, 5:13 PM CST to 5:18 PM CST
- Where
- Polk County, 0.54 mi SW of Range to 1.13 mi SE of Range
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.394, -92.288
Funnel Cloud, Polk
- When
- July 20, 5:15 PM CST to 5:17 PM CST
- Where
- Polk County, Range
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.400, -92.280
Hail, Polk
- When
- July 20, 5:31 PM CST
- Where
- Polk County, 1.46 mi SSE of Clayton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.310, -92.160
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 20101 death · $5.4 million · 5 events
- Flash Flood in Arizona, July 20, 20101 death · $2.0 million · 1 event
- Hail and Damaging Winds in Wisconsin, July 20, 20101 injured · $16 million · 1.75 in hail · 36 events
- Marine Strong Wind in South Atlantic Coastal Waters, July 20, 20101 death · 1 event
- Flash Flood in Ohio, July 20 to 21, 2010$4.0 million · 1 event
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 2010$480,000 · 10 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$353,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Winds in West Virginia, July 20 to 21, 2010$246,000 · 50 kt wind · 9 events
- Flooding in Illinois, July 20 to 23, 2010$250,000 · 2 events
- Flood in Iowa, July 20 to 21, 2010$250,000 · 1 event
- Flood in Missouri, July 20 to 22, 2010$250,000 · 1 event
- Hail and Damaging Winds in Kansas, July 20 to 21, 2010$71,000 · 1.5 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234024, 254523, 234021, 234047, 234029, 234049, 234034, 234036, 234050, 234037, 234039, 234041, 234023, 234044.